Forum

Any advice on leg cramps please ?

Hi, I’ve got up this morning barely able to walk. My calf muscles have gone so tight during the night and won’t ease off. I’ve tried stretching them out ( really painful) and just wondered if there is any other solution. I take pregabalin . Any tips ? Thank you Lynn

I take both baclofen and tizanadine 4x a day for these. I started waking up to the same calf spasms as you have and my neuro suggested 1 extra tablet at night. Maybe ask GP or MS Nurse/Neurologist about these 2 drugs?

Hi Lynn, I take quite a cocktail of stuff for this - mainly Baclofen, but also diazepam and quinine. I’ve never taken pregabalin/gabapentin, as I’ve always understood them to be mainly for nerve pain - which I don’t feel I have. I’m not suggesting you should really be taking everything I do, but just pointing out there are things. I found DIY remedies no use whatsoever, and have only gained effective relief from prescription drugs. Baclofen is certainly one worth trying. It took me ages to get on it - not because anyone believed I shouldn’t have it, but a load of administrative bickering between GP and hospital (I don’t think it’s even very expensive). Once I finally started, I realised I should have been on it long before, and had been suffering for nothing! Now things have got to the point I’m taking a lot more, but it still doesn’t always quite fix it. However, I fear that is the course of the disease, rather than drug tolerance, as I don’t think tolerance is a huge issue with Baclofen. Tina x

Hi, thanks for the replies . I’m seeing the neurologist on Thursday so I’ll certainly ask about it. How do you get on with the baclofen, I’ve heard bad reports about it relaxing the muscles too much? Lynn

I’ve never had any problems whatsoever with it, Lynn, so try not to assume you will. I can tell when it’s wearing off, as I start feeling much stiffer, and the few times I’ve forgotten to take it, I thought I was having a relapse. It’s still not a 100% fix, even with the other things added at night, but I’ve got to accept I’m not well, and no medication will be so good it’s as if I didn’t have MS. One of my neuros - but not the other - blames it for my tiredness, and wants me to cut down. However, my GP checked my notes, and found I was complaining about the tiredness well before I ever took Baclofen, so it doesn’t look like the two are connected at all. She also knows me better than the neuro, and has commented how conservative I am with meds, so she knows I wouldn’t take as much as I am unless I was definitely finding it necessary. My experience was you do have to muck about to get the right dose - I was given some discretion to experiment - but only ever raise it a little at a time, in case you find your limit and it does start having negative effects. Also be aware you are not supposed to stop it abruptly, especially from the higher doses. I would never intentionally do that, but have had a few scares when the pharmacy took ten days to get me some, and I was literally rationing them, to avoid going cold turkey. It’s absolutely no fun being on half the medication you really need, because you’re so scared of running out. So always get reorders in early, to allow for any bungling or foot-dragging (theirs - not caused by the MS!) and come off gradually if you don’t get on with them for any reason. From the low starter doses it should be OK anyway - it’s only when you get onto a higher dose. Tina x

I’m not dx but I suffer with leg cramps from time to time and was told to drink tonic water and eat a banana a day it really does help, I suppose anything is worth a go!!